High cholesterol: Nutritionist reveals top prevention tips
When you subscribe we will use the information you provide to send you these newsletters.Sometimes they’ll include recommendations for other related newsletters or services we offer.Our Privacy Notice explains more about how we use your data, and your rights.You can unsubscribe at any time.
Statins are widely prescribed for the primary or secondary prevention of cardiovascular events. It is estimated that approximately 25 million people around the world are receiving statin therapy. It has been well documented that statin use could increase muscle pain however health professionals warn of a condition far more serious, known as rhabdomyolysis. What are the symptoms to look out for warning of this condition?
Experiencing an intense pain may be a symptom of rhabdomyolysis, a rare condition that causes muscle cells to break down.
Rhabdomyolysis is an extreme, life-threatening type of myopathy.
It’s brought on by muscle breakdown and significant creatine kinase elevations, up to 10 times greater than normal values.
In some cases, rhabdomyolysis can be fatal due to acute renal failure.
The most common signs and symptoms of rhabdomyolysis include:
- Severe muscle aching throughout the entire body
- Muscle weakness
- Dark or cola-coloured urine
Fatty liver disease: The three most common symptoms [INSIGHT]
Bowel cancer symptoms: Narrow poo is a sign [TIPS]
Diabetes type 2: How to spot diabetic diarrhoea [ADVICE]
In a study published in the National Library of Medicine National Institutes of Health, adverse statin side effects were further analysed. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2849981/
The study noted: “Rhabdomyolysis is among the best-recognized and most feared complications of statins; it occurs when muscle damage is severe.
“In the setting of statin rhabdomyolysis, other organs may also be severely affected.
“Renal failure is well recognised and is a consequence of the rhabdomyolysis, but concurrent heart, pancreas, liver, bone marrow, respiratory, and CNS toxicity or all of the above are also reported.”
The higher the dose of statins, the higher the risk of rhabdomyolysis becomes, said the Mayo Clinic.
The health site added: “The risk also increases if certain drugs — including cyclosporine (Sandimmune) and gemfibrozil (Lopid) — are taken in combination with statins.
“However, the risk of developing rhabdomyolysis from statin therapy is very low, around 1.5 for each 100,000 people taking statins.
“Rhabdomyolysis or milder forms of muscle inflammation from statins can be diagnosed with a blood test measuring levels of the enzyme creatinine kinase.”
The risk of developing rhabdomyolysis from statin therapy is very low.
Rhabdomyolysis or milder forms of muscle inflammation from statins can be diagnosed with a blood test measuring levels of the enzyme creatinine kinase.
The NHS also lists some other uncommon side effects of statins:
- Being sick
- Memory problems
- Hair loss
- Pins and needles
- Inflammation of the liver (hepatitis), which can cause flu-like symptoms
- Inflammation of the pancreas (pancreatitis), which can cause stomach pain
- Skin problems, such as acne or an itchy red rash
- Sexual problems, such as loss of libido (reduced sex drive) or erectile dysfunction.
Source: Read Full Article